Illinois, 2003Funnel Cloud in Illinois, July 2, 2003
July 2, 2003 · NWS PAH · 1 event in 1 county or zone
1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 2, 12:00 PM CST, 7 hours 9 minutes earlier.
Area forecast discussion, Jul 2, 12:00 PM CST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED JUL 2 2003
LATEST SURFACE ANALYSIS SHOWS BILL OVER NC AND HIGH PRESSURE OVER
THE FA. A LOW PRESSURE SYSTEM WAS CENTERED OVER SD. VIS SAT PICS
SHOW CU FIELD PROMINENT OVER THE AREA WITH RADAR PPINE EARLY THIS
AFTERNOON.
THE LATEST MODEL RUNS ARE RSNBL AGREEMENT AND SHOW A SLOWING TREND
WITH THE NEXT BOUNDARY FORECAST TO REACH THE AREA SATURDAY. PREVIOUS
RUNS PLUNGED THIS BOUNDARY WELL SOUTH OF FA. HOWEVER...AS EXPECTED
THE MODELS ARE SLOWING THE SYSTEM AND STARTING TO SHOW SIGNS OF
WASHING AS IT ENCOUNTERS THE FA. ALL MODELS ARE SHOWING THIS
TREND...WHICH I EXPECT TO CONTINUE. IT WILL BE VERY DIFFICULT FOR
THIS BOUNDARY TO DISPLACE ATMOSPHERE ALREADY IN PLACE OVER THE AREA
WITHOUT SIGNIFICANT SUPPORT ALOFT. A WEAK 500 MB PERTURBATION IS NOT
LIKELY SUFFICIENT TO PUSH BOUNDARY SOUTH OF FA. IN CONTRAST...A
STRONGER UPPER LEVEL WAVE IS EXPECTED NEXT WEEK WHICH WOULD BE ABLE
TO PUSH A SYNOPTIC SCALE FEATURE THROUGH THE FA. THIS SYSTEM IS
PROGGED TO MOVE THROUGH BY MID WEEK. BUT WILL MAINTAIN A CLOSE WATCH
ON TIMING AS MODELS ARE TRYING TO SLOW THE PATTERN A BIT. WHICH I
ALSO SUPPORT GIVEN THE CLIMATOLOGICAL NORM FOR JULY IN THIS AREA.
WITH THAT SAID ALSO CAN NOT RULE OUT A 20 POP JUST ABOUT ANYTIME
THROUGH THE WEEKEND AND INTO THE UPCOMING WORK WEEK. WITH THIS IN
MIND WILL TWEAK GRIDS TO COMPLIMENT SURROUNDING FCSTS.
AS FOR TEMPS LOOKS TO BE A HOT ONE WITH HEAT INDICES AROUND THE
CENTURY MARK BY FRIDAY. WILL INCLUDE HEADLINE FOR THIS PHENOMENA.
OTHERWISE STAYED CLOSE TO MOS FOR TEMPS.
.PAH...NONE.
HOOPER
Hazardous weather outlook, Jul 2, 3:30 AM CST, 15 hours 39 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-031000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
430 AM CDT WED JUL 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THE REMAINS OF TROPICAL STORM BILL WILL MOVE NORTHEAST THROUGH THE
APPALACHIAN MOUNTAINS TODAY...BUT WILL STILL HAVE A MINOR INFLUENCE
ON THE AREAS WEATHER. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE...ESPECIALLY EAST OF THE MISSISSIPPI RIVER. AN UPPER LEVEL
HIGH WILL BUILD EAST...SUPPRESSING ANY THUNDERSTORM ACTIVITY
BEGINNING TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HEAT INDICES NEAR 100 DEGREES ARE EXPECTED FOR THE HOLIDAY WEEKEND...
AS HIGH TEMPERATURES NEAR OR ABOVE 90 COMBINE WITH INCREASINGLY
HUMID AIR ACROSS OUR REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY...ALTHOUGH THE TYPICAL
SUMMERTIME RISK OF AN ISOLATED STRONG THUNDERSTORM IS EXISTS THIS
AFTERNOON.
SHANKLIN
In the hours before
Special weather statement, Jul 2, 5:22 PM CST, 1 hour 47 minutes before
ILZ076>078-082-083-086-087-INZ081-085>087-KYZ014-018-022345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT WED JUL 2 2003
...NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN...
AT 615 PM...A POSEY COUNTY SPOTTER REPORTED A POSSIBLE FUNNEL CLOUD
NEAR UPTON. RADAR SHOWS A THUNDERSTORM JUST WEST OF UPTON...ACROSS
THE WABASH RIVER IN SOUTHEAST GALLATIN COUNTY...DRIFTING SLOWLY TO
THE SOUTH. SUBSEQUENT REPORTS THROUGH THE POSEY COUNTY SHERIFF
OFFICE INDICATE THE FUNNEL IS NO LONGER OCCURRING AS OF 620 PM.
THE ATMOSPHERE IS GENERALLY NOT SUPPORTIVE OF A LONG-LIVED TORNADIC
ROTATION IN A STORM...HOWEVER...ISOLATED STORMS CAN SOMETIMES PRODUCE
BRIEF FUNNELS OR EVEN IN SOME INSTANCES A SHORT-LIVED TORNADO.
STORMS SHOULD DISSIPATE AS THE SUN SETS...BUT STAY TUNED TO NOAA
RADIO FOR ADDITIONAL UPDATES.
Special weather statement, Jul 2, 5:23 PM CST, 1 hour 46 minutes before
ILZ076>078-082-083-086-087-INZ081-085>087-KYZ014-018-022345-
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
623 PM CDT WED JUL 2 2003
...NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN...
AT 615 PM...A POSEY COUNTY SPOTTER REPORTED A POSSIBLE FUNNEL CLOUD
NEAR UPTON. RADAR SHOWS A THUNDERSTORM JUST WEST OF UPTON...ACROSS
THE WABASH RIVER IN SOUTHEAST WHITE COUNTY...DRIFTING SLOWLY TO
THE SOUTH. SUBSEQUENT REPORTS THROUGH THE POSEY COUNTY SHERIFF
OFFICE INDICATE THE FUNNEL IS NO LONGER OCCURRING AS OF 620 PM.
THE ATMOSPHERE IS GENERALLY NOT SUPPORTIVE OF A LONG-LIVED TORNADIC
ROTATION IN A STORM...HOWEVER...ISOLATED STORMS CAN SOMETIMES PRODUCE
BRIEF FUNNELS OR EVEN IN SOME INSTANCES A SHORT-LIVED TORNADO.
STORMS SHOULD DISSIPATE AS THE SUN SETS...BUT STAY TUNED TO NOAA
RADIO FOR ADDITIONAL UPDATES.
CORRECTED LOCATION OF STORM
Funnel Cloud, White
- When
- July 2, 7:09 PM CST
- Where
- White County, 2 mi S of Maunie
- Reported by
- NEWSPAPER
- Coordinates
- 38.088, -88.180 (the zone’s center; the record gives no point)
A very narrow rope-like funnel cloud was photographed by a motorist looking north from the Dogtown area, which is near the Wabash River to the south of Maunie.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 2, 20032 deaths · 1 event
- Damaging Wind in Minnesota, July 2, 20031 death · 1 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, July 2, 2003$1.1 million · 1.75 in hail · 42 events
- Flood in Florida, July 2, 2003$1.0 million · 1 event
- Hail and Damaging Wind in Montana, July 2, 20031 injured · $500,000 · 60 kt wind · 2 events
- Damaging Wind in South Carolina, July 2, 20034 injured · $85,000 · 70 kt wind · 1 event
- Tornadoes and Flash Flooding in North Carolina, July 2, 2003$67,000 · F1 · 11 events
- Tornado in South Carolina, July 2, 2003$75,000 · F1 · 1 event
- Lightning Strike in Florida, July 2, 2003$225,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 2 to 3, 2003$50,000 · 1.75 in hail · 19 events
- Tornado in North Carolina, July 2, 2003$30,000 · F1 · 1 event
- Tornado and Flash Flooding in Minnesota, July 2, 2003$5,000 · F0 · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368170.